West Virginia, 2007

Heavy Snow in West Virginia, February 18, 2007

February 18, 2007 · NWS PBZ · 2 events in 2 counties and zones

Cold northwest flow and an upper level disturbance moving southeast from the Great Lakes produced heavy snow showers across Garrett county Maryland and Preston and Tucker counties in West Virginia. Snow accumulations averaged 6 to 8 inches with up to 15 inches in the highest elevations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Cold northwest flow and an upper level disturbance moving southeast from the Great Lakes produced heavy snow showers across Garrett county Maryland and Preston and Tucker counties in West Virginia. Snow accumulations averaged 6 to 8 inches with up to 15 inches in the highest elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 18, 2:49 AM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Feb 18, 2:49 AM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 AM EST SUN FEB 18 2007

.SHORT TERM /TODAY THROUGH MONDAY/...

SHRTWV WL MOV INTO BASE OF HIGH AMPLITUDE ERN CONUS TROF TDA...SPPRTG
MORE -SHSN FOR THE AREA. POPS WL RMN HIGH (LIKELY TO CATEGORICAL
ON THE RIDGES)...BUT SNOW AMOUNTS WL RMN BLO ADVISORY LVLS WITH
LTD MSTR SPPLY. GENL SBSDNC WL BGN TO SUPPRESS SHSN THIS
AFTN...BUT RIDGES WL PROBABLY EXPERIENCE PCPN UNTIL INVERSION LWRS
WITH SHIFTING THERMAL TROF IN THE EVE.

WARMUP WL GET UNDERWAY ON MON AS HIGH PRESSURE POISED OVR THE MS
VALLEY SHIFTS EWD.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

TEMPS ARE EXPECTED TO BE VERY NR SEASONAL NORMS FOR THE REST OF THE
WEEK WITH ERN HALF OF THE NATION UNDR ZONAL FLOW.  BEST PCPN CHC IN
THE LONG TERM LKS TO BE ON TUE WITH WEAK CDFNT.  RA/SN AMOUNTS WL
NOT BE SIGNIFICANT SO SN WL MELT WITHOUT ADDITIONAL AGGRAVATION TO
THE STREAMS.

&&

.AVIATION /08Z-06Z/...

MVFR CIGS ARE EXPECTED ACROSS EASTERN HALF OF AREA THROUGH 12Z.
MAINLY VFR CIGS ARE EXPECTED ACROSS THE WEST FOR FORECAST. CIGS IN
THE EAST WILL SLOWLY IMPROVE TOWARD DAWN AND THE ENTIRE AREA SHOULD
EXPECT VFR CIGS AFTER 12Z. THERE WILL BE SOME INITIAL VIS AOB 3SM
-SN AS BAND OF LIGHT SNOW MOVES THROUGH WITH FRONTAL BOUNDARY.
MODELS ARE SHOWING SIGNS THAT A LAKE BAND COULD DEVELOP ACROSS FAR
WESTERN COUNTIES BY LATE MORNING AND INTO AFTERNOON. IF THIS BAND
DEVELOPS IT MAY LOWER CIGS AND VIS WITH AREAS OF SW-. WEST TO
NORTHWEST SFC WINDS ARE EXPECTED TODAY WITH SPEEDS INCREASING DURING
THE AFTERNOON HOURS. BY THE LATTER PART OF FORECAST PERIOD CIGS WILL
BEGIN TO LIFT AND ANY LINGERING SW- WILL DIMINISH.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...

MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/22
Hazardous weather outlook, Feb 18, 3:03 AM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 AM EST SUN FEB 18 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-190815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
303 AM EST SUN FEB 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MORE SNOW SHOWERS MAY BE EXPECTED TODAY BUT ACCUMULATIONS WILL BE
LIGHT WITH ABOUT AN INCH...TO POSSIBLY THREE OVER THE RIDGE
COUNTIES...BEFORE SNOW SHOWERS TAPER OFF TONIGHT. THIS AMOUNT MAY
BE SUFFICIENT TO HAMPER DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Preston

When
February 18, 7:00 AM EST to 9:30 PM EST
Where
Preston forecast zone
Reported by
Trained Spotter

Heavy Snow, Tucker

When
February 18, 7:00 AM EST to 9:30 PM EST
Where
Tucker forecast zone
Reported by
Department of Highways

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14371, 14372.